There is a growing threat to the health and safety of our youth that we want to bring to your attention. Fentanyl is a man-made, Schedule II narcotic that has reached a growing number of communities of all sizes across Texas and has impacted so many lives. According to the Centers for Disease Control (CDC), within the last two years, teen overdose deaths related to Fentanyl have tripled. Over half of all overdose deaths are related to Fentanyl use. Death from Fentanyl overdose happens when the respiratory system slows, or not enough oxygen gets to the brain.
Fentanyl is a manufactured opiate drug that is generally used in the medical field to treat severe pain. It is often used in emergency situations and given by paramedics and in emergency rooms. Sadly, an underground market has developed for this drug, and it is often marketed to youth. Fentanyl can come in many forms and even the smallest amount can be lethal. It is often mixed with other drugs such as cocaine and heroin. Prescription medications can also be laced with it. There have been some cases where the Fentanyl pills were made to look like candy. Oftentimes, the teen has no idea that what they are taking has Fentanyl in it.
What can you do as a parent to prevent your teen from falling prey to this deadly trend?
- Talk to your teen. Talk about the dangers that they may face at parties and social events. Let them know that they can talk to you about things that are concerning them.
- Monitor their social media and app usage. This is a common way that teens get access to this drug.
- Encourage your teen to get involved with extra-curricular activities, church, service projects, community, and school organizations. Keeping your teen involved can help battle loneliness, isolation, and hopelessness.
- Know how to access the district’s P3 anonymous reporting tool. It can be found on the district’s website here. Report any suspicion that Fentanyl use may be occurring in the schools or that someone may be abusing it. Encourage your child to do the same. You could save a life.
- Monitor your child’s behavior. Has their behavior changed lately? Do they have a new set of “friends”? Are they keeping to themselves more often than usual?
- Seek help if your child is facing a mental health challenge or if you suspect they are using any substance.
Together, we can help our youth make better choices to avoid this dangerous drug and to keep it out of our schools and communities.